Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 43, NWS Norman, OK

June 8, 1998Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 8, 1998, 8:11 PM CDT for Hughes County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 8, 1998, 8:11 PM CDT (01:11 UTC)
Expired
Jun 8, 1998, 8:45 PM CDT
In force
34 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hughes County, OK

The radar

The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2377 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WFUS1 KOKC 090112 RRA
TOROKC
OKC063-090145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     NORTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 845 PM CDT

* AT 811 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 5 MILES NORTHWEST OF LAMAR...MOVING EAST AT 30 MILES PER  
  HOUR.  THIS STORM HAS HAD A HISTORY OF PRODUCING DAMAGING
  TORNADOES.  ANOTHER AREA OF STRONG CIRCULATION IS NEAR YEAGER. 
  PEOPLE   IN AND NEAR LAMAR... YEAGER AND WETUMKA SHOULD TAKE
  COVER.  

* LOCATIONS IN THE WARNING INCLUDE YEAGER...WETUMKA...LAMAR AND
  DUSTIN

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3528 9639 3506 9637 3507 9607 3529 9599

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON JUN 8 1998

RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE
TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST.  STORMS
SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL
PAST MIDNIGHT.

UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS
FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS.  THAT WILL LEAD
TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS.  HOWEVER...THE
CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT
LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS.

A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW
COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT.  IT APPEARS THAT IT
WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW
AFTERNOON.

NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH
SATURDAY.

FCSTID = 23 = CMS

OKC   70  87  71  90 /  60  30  20  20
HBR   68  91  69  93 /  30  30  20  20
SPS   70  92  70  93 /  30  20  20  20
GAG   60  90  66  92 /  20  30  30  20
PNC   68  86  70  92 /  70  30  30  20
DUA   71  88  72  89 /  20  10  20  10

.OKC...
OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46.
TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.

In the hours before

Local storm report, Jun 8, 4:35 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    12 SW EL RENO             OK   1.25 INCH HAIL
06/08/98   CANADIAN

0410 PM    5 S CALUMET               OK   1.75 INCH HAIL
06/08/98   CANADIAN

0410 PM    5 S CALUMET               OK   WIND DAMAGE
06/08/98   CANADIAN                       WINDOWS BROKE OUT OF HOMES
                                          SEVERAL BILLBOARDS AND
                                          OTHER SIGNS BLOWN DOWN

MCCLURE
Local storm report, Jun 8, 5:04 PM CDT, 3 hours 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    HILLSDALE                 OK   .88 INCH HAIL
06/08/98   GARFIELD

0423 PM    HILLSDALE                 OK   60 MPH WIND GUST
06/08/98   GARFIELD

0435 PM    63RD AND MAY              OK   .88 INCH HAIL
06/08/98   OKLAHOMA

0437 PM    63RD AND PORTLAND         OK   1.75 INCH HAIL
06/08/98   OKLAHOMA

0435 PM    NW 63RD AND MERIDIAN      OK   1.75 INCH HAIL
06/08/98   OKLAHOMA

0435 PM    NW 63RD AND MERIDIAN      OK   2.75 INCH HAIL
06/08/98   OKLAHOMA

0453 PM    2 E HUNTER                OK   1.75 INCH HAIL
06/08/98   GARFIELD

MCCLURE
Local storm report, Jun 8, 5:44 PM CDT, 2 hours 27 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    1 W BETHANY               OK   WIND DAMAGE
06/08/98   OKLAHOMA                       NUMEROUS TREES DOWN BETWEEN
                                          30 AND 39TH STREET MAKING
                                          STREET IMPASSABLE

MCCLURE
Local storm report, Jun 8, 6:31 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT MON JUN  8 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    BLACKWELL                 OK   .75 INCH HAIL
06/08/98   KAY

0520 PM    PONCA CITY                OK   2.75 INCH HAIL
06/08/98   KAY                            ***   2 INJ ***
                                          A MAN AND WOMAN WERE
                                          INJURED WHILE OUTSIDE
                                          DURING HAILSTORM. THE
                                          WOMAN WAS TAKEN TO THE
                                          LOCAL HOSPITAL

0515 PM    8 S PONCA CITY            OK   .75 INCH HAIL
06/08/98   KAY

MCCLURE
Special weather statement, Jun 8, 7:20 PM CDT, 51 minutes before
OKZ005-006-010-011-015-016-022-034-035-036-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT MON JUN 8 1998

TORNADO WATCH NUMBER 528 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN OKLAHOMA

WOODS...WOODWARD...DEWEY...CUSTER...WASHITA...KIOWA...GREER...
JACKSON.

THE DRY LINE HAS MOVED EAST OF THESE COUNTIES. THE SEVERE WEATHER
THREAT CONTINUES FOR AREAS EAST OF THE DRY LINE.
Special weather statement, Jun 8, 7:20 PM CDT, 51 minutes before
OKZ005-006-010-011-015-016-022-034-035-036-080100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT MON JUN 8 1998

TORNADO WATCH NUMBER 528 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES
IN OKLAHOMA

WOODS...WOODWARD...DEWEY...CUSTER...WASHITA...KIOWA...GREER...
JACKSON.

THE DRY LINE HAS MOVED EAST OF THESE COUNTIES. THE SEVERE WEATHER
THREAT CONTINUES FOR AREAS EAST OF THE DRY LINE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:11 PM CDTSevere Thunderstorm WarningOUNSeminole49 min
Jun 8, 7:13 PM CDTTornado WarningOUNPottawatomie, Seminole32 min
Jun 8, 7:40 PM CDTTornado WarningOUNHughes, Seminole35 min
Jun 8, 7:46 PM CDTSevere Thunderstorm WarningOUNCanadian44 min
Jun 8, 8:27 PM CDTSevere Thunderstorm WarningOUNCanadian48 min
Jun 8, 8:51 PM CDTSevere Thunderstorm WarningOUNOklahoma39 min
Jun 8, 9:28 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma47 min
Jun 8, 10:13 PM CDTSevere Thunderstorm WarningOUNLincoln22 min
Jun 9, 4:45 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman45 min
Jun 9, 5:25 PM CDTSevere Thunderstorm WarningOUNCotton50 min
Jun 9, 5:59 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jun 9, 6:26 PM CDTSevere Thunderstorm WarningOUNGarvin, Murray34 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens45 min
Jun 9, 6:45 PM CDTSevere Thunderstorm WarningOUNLove45 min
Jun 9, 6:56 PM CDTSevere Thunderstorm WarningOUNCarter, Murray49 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.